Kentucky, 2017Hail in Kentucky, September 5, 2017
September 5, 2017 · NWS PAH · 2 events in 2 counties and zones
Isolated thunderstorms accompanied a strong cold front as it moved southeast across the lower Ohio Valley. The strongest storm produced a short swath of large hail west of Paducah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms accompanied a strong cold front as it moved southeast across the lower Ohio Valley. The strongest storm produced a short swath of large hail west of Paducah. The atmosphere remained moderately unstable through the early morning hours. Winds aloft increased with the approach of a strong 500 mb shortwave trough from the northwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 1:30 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 5, 1:30 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
230 AM CDT Tue Sep 5 2017
.SHORT TERM...(Today through tonight)
Issued at 230 AM CDT Tue Sep 5 2017
Cold front currently bisects the CWA with ongoing convection across
the mid section of the area. Main issue in the near term will be
timing the exit of this and any further development through this
morning. The precipitation is becoming a bit more post frontal,
but all short term model solution indicate any lingering or
redeveloping convection should be confined to the morning hours
across the southern half of the CWA. Beyond 18Z, it looks dry
across almost the entire region. Therefore, will taper off POPs
through the morning from northwest to southeast. Will make last
minute call on how exactly to handle POPs per latest radar.
Cold air advection will be ongoing this morning and will continue
through the day...as a large upper trough digs deeper into the deep
south today. We will see much drier air also diving south across the
area, taking the stickier air south of the region. 850mb
temperatures will end up dropping into the single digits by the end
of the day. We will see highs at least 10 degrees cooler today than
yesterday with readings mainly in the mid to upper 70s. Light winds
and mostly clear skies will result in lows plummeting into the lower
50s tonight. Would not be surprised see some upper 40s in the
northern areas.
.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CDT Tue Sep 5 2017
As some energy rotates down into the area on Wednesday, some
cloudiness may result, especially in the eastern half, due to decent
low level moisture. Any cloudiness will also help keep temperatures
down as well, which will struggle to get out of the lower to mid 70s
as it is. Cooler readings will be found in the eastern sections with
southeast MO being the warmest. We should see rather cool readings
again on Wednesday night, much like tonight, but there will be
better chances that we will to drop into the upper 40s at more
sites. The main upper trough will finally start moving east on
Wednesday night into Thursday, which will mean less clouds to end
the week.
On Thursday and into Friday, we will see upper heights start to rise
and the upper flow over the region weakens substantially by the
weekend. We will see a gradual increase in temperatures toward the
end of the week and into the weekend, with a good deal of sunshine
as well. Surface high pressure, which will be centered over the
region on Wednesday night into Thursday, will remain the dominant
feature on the weather map for a few days, which will keep us dry.
High temperatures will reach the upper 70s to near 80 degrees from
Friday through Monday.
&&
.AVIATION...
Issued at 230 AM CDT Tue Sep 5 2017
Main area of convection is currently impacting KCGI and will
likely reach KPAH over the next hour or so. KEVV is in the clear
but scattered convection is still possible at KOWB for a while.
Cold front is poised across the area and will continue sliding
southeast with time this morning. We should see dry conditions in
a few hours as well as winds becoming northwesterly at all sites.
Winds should be aob 10 kts today and then drop down around 5kts
this evening/overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Sep 5, 4:12 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
512 AM CDT Tue Sep 5 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
512 AM CDT Tue Sep 5 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered thunderstorms will be possible this morning across the
area. The main threat will be lightning and heavy rainfall.
However, a few isolated storms may bring hail and gusty winds this
morning.
Minor flooding is forecast on parts of the Green River. See the
latest river flood warning products for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Sep 5, 3:06 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 AM CDT TUE SEP 5 2017
ILZ082-083-050930-
White IL-Hamilton IL-
406 AM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WHITE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 430 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
McLeansboro, moving east at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carmi, McLeansboro, Norris City, Crossville, Enfield, New Haven,
Broughton, Maunie and Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3816 8793 3817 8791 3813 8795 3813 8797
3810 8802 3809 8802 3810 8796 3807 8797
3805 8804 3803 8801 3796 8801 3795 8804
3792 8804 3793 8807 3792 8806 3790 8802
3793 8855 3811 8855 3818 8796
TIME...MOT...LOC 0906Z 270DEG 44KT 3802 8845
RJPLocal storm report, Sep 5, 3:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL SCOTT CITY 37.22N 89.53W
09/05/2017 E0.25 INCH SCOTT MO TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
CHRISTIWSpecial weather statement, Sep 5, 3:48 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 AM CDT TUE SEP 5 2017
ILZ092-MOZ111-051015-
Alexander IL-Scott MO-
448 AM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND NORTH
CENTRAL SCOTT COUNTIES UNTIL 515 AM CDT...
At 447 AM CDT, trained weather spotters reported a strong
thunderstorm near Scott City, moving east at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Scott City, Tamms, Thebes and Commerce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3715 8952 3724 8952 3725 8949 3726 8950
3729 8921 3728 8921 3726 8925 3723 8925
3723 8927 3719 8925 3718 8927 3716 8927
3715 8926 3713 8927
TIME...MOT...LOC 0947Z 268DEG 23KT 3721 8945
RJPLocal storm report, Sep 5, 4:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL OLIVE BRANCH 37.17N 89.35W
09/05/2017 E0.75 INCH ALEXANDER IL FIRE DEPT/RESCUE
&&
CHRISTIWLocal storm report, Sep 5, 4:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
556 AM CDT TUE SEP 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL LA CENTER 37.07N 88.97W
09/05/2017 E0.25 INCH BALLARD KY LAW ENFORCEMENT
LOTS OF PEA SIZE HAIL, HAS BEEN ONGOING FOR SEVERAL
MINUTES.
&&
CHRISTIWHail, McCracken
- When
- September 5, 5:00 AM CST to 5:05 AM CST
- Where
- McCracken County, 2.5 mi WNW of Lamont to 2 mi SW of Lamont
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.064, -88.862
Quarter to half-dollar size hail fell in extreme western McCracken County near the Ballard County line.
Hail, Christian
- When
- September 5, 8:02 AM CST
- Where
- Christian County, 2 mi N of Hopkinsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.879, -87.480
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Damaging Winds in Vermont, September 5, 2017$85,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Damaging Winds in Georgia, September 5, 2017$41,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, September 5, 201755 kt wind · 6 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717593, 717594.